Washington, 2011

Heavy Snow in Washington, February 28, 2011

February 28, 2011 · NWS OTX · 3 events in 3 counties and zones

An upper-level trough slowly sagged into the Pacific Northwest on the 28th of February. Strong west to southwest flow along and ahead of the leading cold front resulted in a twelve hour period of heavy snow across the Washington Palouse and Northern Blue Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper-level trough slowly sagged into the Pacific Northwest on the 28th of February. Strong west to southwest flow along and ahead of the leading cold front resulted in a twelve hour period of heavy snow across the Washington Palouse and Northern Blue Mountains. Snow began to fall on the 28th of February and continued through the afternoon hours of March 1st. Elevation played a large role in snowfall totals which ranged from nine to fifteen inches above 2000 feet to less than one inch at elevations below. Although never reported, blowing snow may have had a significant impact on travel across the Northern Blue Mountains. Alder Ridge RAWS at an elevation of 4500 feet reported sustained winds between 15 and 25 mph with gusts to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 10:02 AM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 28, 10:02 AM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
1002 AM PST MON FEB 28 2011

.SYNOPSIS...A MOIST FRONTAL BOUNDARY WILL BRING A ROUND OF
MODERATE TO HEAVY SNOW TO THE MOUNTAINS TODAY. THE FRONT WILL SINK
SOUTH TONIGHT FOCUSING THE HEAVY SNOW OVER THE BLUE MOUNTAINS AND
THE SOUTHERN AND CENTRAL IDAHO PANHANDLE. ANOTHER...SLIGHTLY WARMER
STORM SYSTEM IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY. A MIX OF RAIN
AND SNOW IS EXPECTED IN THE LOW ELEVATIONS...BUT THE MOUNTAINS WILL
RECEIVE ANOTHER ROUND OF VERY HEAVY SNOW. COOL AND UNSETTLED WEATHER
IS LIKELY THURSDAY THROUGH THE UPCOMING WEEKEND.

&&

.DISCUSSION...

...STRONG WINDS INTO THIS AFTERNOON WILL PRODUCE AREAS OF BLOWING
AND DRIFTING SNOW...

TODAY...WE'VE MADE UPDATES TO THE FCST THAT CENTERS AROUND STRONG
WINDS...SNOW ACCUMULATIONS AND BLOWING/DRIFTING SNOW. THE COLD
FRONT DIRECTLY OVER ERN WA AND N ID THIS MORNING WILL DRIFT S AND
E TODAY...REACHING SE WA AND THE CNTRL PANHANDLE. TEMPS ARE
EXPECTED TO REMAIN STEADY OR SLOWLY FALL UNDERNEATH THE BAND OF PCPN
AS IT TRANSITIONS TO SE WA. ACCUMULATING SNOWS WILL THEREFORE BE
LIKELY FROM SPOKANE S TO THE N PALOUSE AND INTO THE PANHANDLE THE
REST OF THE DAY. WARM ROAD TEMPS AROUND SPOKANE AND THE PALOUSE
WILL LIMIT ACCUMULATIONS AND HAZARDOUS DRIVING CONDITIONS. WIND
WILL DECREASE SUBSTANTIALLY BEGINNING MIDDAY AS THE STRONGEST
AXIS OF THE LOW LEVEL JET ALOFT OF 50 KT FOLLOWS THE FRONT. WINDY
ADVSYS HAVE BEEN ADDED THE SUITE OF SNOW HIGHLIGHTS. BZ

&&

.AVIATION...
18Z TAFS...GUSTY SOUTH WINDS AT SPOKANE...COEUR D'ALENE...AND
PULLMAN THIS MORNING WILL HAVE THE POTENTIAL TO CAUSE DRIFTING
SNOW. GUSTS UP TO 45-50 MPH WILL BE COMMON THROUGH 20Z. SURFACE
TEMPERATURES IN THE MID 30S MAY INHIBIT ACCUMULATIONS ON THE
PAVEMENT. LOOK FOR SOME DECREASE IN THE GUST POTENTIAL THIS
AFTERNOON WITH GUSTS DECREASING INTO THE 25-30 MPH RANGE. GUSTS
SHOULD SUBSIDE QUICKLY AFTER 23Z...AS THE SURFACE LOW...LEADING
TO THE INCREASED PRESSURE GRADIENT...FILLS OVER NORTHEAST
WASHINGTON THIS EVENING.BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        38  25  34  32  41  27 /  90  40  40  70  90  50
COEUR D'ALENE  38  26  35  32  40  27 / 100  40  50  70 100  70
PULLMAN        38  29  37  32  41  29 /  90  50  60  60  90  50
LEWISTON       44  33  43  35  46  33 /  70  60  70  40  60  50
COLVILLE       42  17  36  32  40  26 /  90  20  40  90 100  50
SANDPOINT      35  22  34  32  40  26 / 100  50  70  80 100  80
KELLOGG        35  26  35  31  39  26 / 100  80  70  70 100  90
MOSES LAKE     45  26  39  34  46  28 /  30  10  30  70  70  20
WENATCHEE      41  24  38  31  43  29 /  20  10  40  90  80  20
OMAK           37  17  35  27  40  27 /  20  10  30  90  90  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000
     FEET FOR THE COEUR D'ALENE AREA.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON COEUR D'ALENE AREA...
     IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON NORTHERN
     PANHANDLE.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2500
     FEET FOR THE IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY CENTRAL PANHANDLE
     MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
     TUESDAY LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000
     FEET FOR THE SPOKANE AREA.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON SPOKANE AREA...UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON EAST SLOPES
     NORTHERN CASCADES...NORTHEAST MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2500
     FEET FOR THE WASHINGTON PALOUSE.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON PST
     TUESDAY NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Feb 28, 7:10 AM PST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
710 AM PST MON FEB 28 2011

IDZ001>004-026-027-WAZ031>038-041>044-011500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
710 AM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS IN THE SPOKANE...COEUR D'ALENE...AND DEER PARK AREAS
THIS MORNING WILL PRODUCE AREAS OF DRIFTING SNOW. DRIFTS MAY CAUSE
TREACHEROUS DRIVING CONDITIONS...ESPECIALLY IN RURAL AREAS PRONE
TO SOUTHERLY WINDS.

A BAND OF LIGHT TO MODERATE SNOW WILL PRODUCE ACCUMULATING SNOW
OVER PORTIONS OF NORTH IDAHO AND FAR EASTERN WASHINGTON TODAY.
TEMPERATURES IN THE LOWLANDS WILL BE IN THE MID TO UPPER 30S...SO
SIGNIFICANT ACCUMULATIONS MAY BE BRIEF AND LIMITED TO THE
HEAVIEST SNOW BANDS. ELEVATIONS ABOVE 2000 TO 2500 FEET WILL ALSO
HAVE THE BEST CHANCE OF MEASURABLE SNOW DURING THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG SYSTEM WILL IMPACT THE INLAND NORTHWEST AGAIN TUESDAY
NIGHT AND WEDNESDAY. THIS STORM WILL BE WARMER THAN SOME OF OUR
RECENT STORM SYSTEM. UNCERTAINTY EXISTS REGARDING PRECISE SNOW
ACCUMULATIONS...BUT MODERATE TO HEAVY SNOW ACCUMULATIONS ARE MOST
LIKELY ALONG THE EAST SLOPES OF THE CASCADES...AND AREAS ALONG AND
NORTH OF HIGHWAY 2.

In the hours before

Local storm report, Feb 28, 8:36 AM PST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
836 AM PST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY SNOW       3 NW NAPLES             48.60N 116.44W
02/28/2011  M12.0 INCH       BOUNDARY           ID   TRAINED SPOTTER

            SNOWFALL IN THE LAST 24 HOURS. STILL SNOWING HARD.

&&

RMILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
February 28, 1:00 PM PST to 11:59 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Blue Mountains

When
February 28, 1:00 PM PST to 11:59 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Lower Garfield & Asotin

When
February 28, 1:00 PM PST to 11:59 PM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
Law Enforcement
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280029, 280030, 280031.